The nation’s heroin epidemic continues on as a pressing public health emergency. Overdose deaths continue to occur at a high rate, while thousands of others visit emergency rooms each year. For those who are ready to break free from heroin addiction, it can be tempting to stop using it cold-turkey. However, heroin withdrawal symptoms can be severe and in some cases, life-threatening. For that reason, heroin detox programs offer medical support and counseling for those on the road to recovery.
Despite the epidemic, a heroin detox center can provide hope and relief for those struggling with heroin abuse. These programs ease painful and uncomfortable withdrawal symptoms.
Withdrawal is a phase your body goes through when the effects of the drug start to wear off. It’s a statement by your body that it has become dangerously dependent on the substance to function properly. When more heroin isn’t provided, the body reacts. Heroin withdrawal symptoms not only make you seriously ill, but they can also claim your life. Understanding the dangers of detoxing on your own can help you reach out to a heroin detox center.
What is Heroin Withdrawal?
Heroin withdrawal is the experience of uncomfortable symptoms when a person stops using heroin after a period of regular use. These symptoms can range from mild to severe, and they typically begin within a few hours to a day after the last dose of heroin is taken. Withdrawal usually peaks after one to three days, and then gradually subsides over the course of a week or more.
Heroin withdrawal is not usually life-threatening, but it can be very uncomfortable and difficult to manage on your own. If you’re thinking about quitting heroin, it’s important to get professional help to make sure you stay safe and comfortable during withdrawal and beyond.
Common Heroin Withdrawal Symptoms
From the moment you first take heroin, you start down the long and dangerous road to dependency. Yes, it’s that powerful. Initially what you’ll face are a series of heroin withdrawal symptoms. The symptoms of heroin withdrawal can vary in intensity and duration, depending on how long you’ve been using heroin and how much you typically use.
Withdrawal symptoms can include:
- Sharply dilated pupils
- Extreme agitation or anxiety
- Inability to sleep
- Excessive sweating
- Gastrointestinal cramps
- Nausea or vomiting
- Muscle tension or body aches
However, more severe heroin withdrawal symptoms can include a rapid heart rate, muscle spasms, and impaired respiration. What makes heroin detox especially dangerous is that many individuals relapse in order to feel relief from the withdrawal symptoms. However, this can lead to an overdose.
Why Is Withdrawal So Dangerous?
Withdrawal is a way for your body to let you know something is wrong. The mechanism involved in withdrawal deals with brain chemistry. When you are using drugs or alcohol to excess, your brain comes to depend upon them to function. It’s as if you have rewired your brain.
As you go through drug detox, your body lets you know by triggering various other physical symptoms, like the ones listed out above.
One of the ways in which serious problems occur is through extreme vomiting or diarrhea. These conditions can leave you seriously dehydrated, which can lead to potentially fatal cardiac events or other more severe issues.
The whole purpose of medical detox is to make sure that doesn’t happen. Doctors will monitor your heroin withdrawal symptoms to keep you healthy and comfortable. It won’t take away the struggle of withdrawal but can make it easier and more manageable.
Long-Term Health Issues from Heroin
Heroin withdrawal symptoms cause one set of problems. Long-term use of heroin can produce far more serious issues—both for your health and your life in general.
Abuse of heroin or other illicit drugs dramatically skews your judgment. It can lead to poor decision-making. In the case of heroin, in particular, you have to resort to illegal and dangerous measures to obtain the drug, which can lead to jail time.
On a daily basis, as you are coping with heroin withdrawal symptoms, you might miss work or school on a recurring basis. You could get fired or fall behind on responsibilities. Family problems are common too as your loved ones worry about your behavior. You might find yourself hiding your drug use or the extent of your dependency from loved ones.
Over the long haul, your body can experience other major problems that include:
- Diminished respiratory control
- Suppressed immune system
- Susceptibility to pneumonia and other diseases
- Cardiac problems
Due to these risks and more, the best reaction to heroin withdrawal symptoms is to seek the help of a heroin addiction treatment center.
Find Help Today at Midwest Detox Center
In fact, it is dangerous to detox from heroin on your own. Symptoms of withdrawal can be severe and uncomfortable, and they can sometimes lead to dangerous complications.
In fact, heroin use and addiction are extremely dangerous and hard habits to break. This drug takes you through extremely severe withdrawal symptoms, pitting your sober mind against your addicted mind. That’s why the professionals at Midwest Detox Center will walk with you every step of the way on the road to recovery. If you’re thinking about quitting heroin, it’s important to get professional help to make sure you stay safe and comfortable during withdrawal and beyond.
We help you cope with withdrawal symptoms in our heroin detox center and can support your additional substance abuse treatment needs. Contact Midwest Detox Center to speak with a member of our team today by calling 833.647.0392 to get started on your recovery.